West Virginia, 2011

Damaging Wind in West Virginia, June 18, 2011

June 18, 2011 · NWS LWX · 1 event in 1 county or zone

An upper-level disturbance passed through the region on the 18th. The disturbance combined with instability to trigger showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level disturbance passed through the region on the 18th. The disturbance combined with instability to trigger showers and thunderstorms. An isolated thunderstorm did produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 18, 2:04 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Jun 18, 2:04 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT SAT JUN 18 2011

.SYNOPSIS...
AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO EARLY NEXT WEEK...AS
A STALLED FRONTAL BOUNDARY INTERACTS WITH A SERIES OF SHORTWAVES.
A RETURN OF HOT CONDITIONS THROUGH MIDWEEK WITH BUILDING HIGH
PRESSURE...THEN A COLD FRONT IMPACTS THE REGION LATE NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
SFC ANALYSIS STILL DEPICTS TROUGH FROM DELMARVA TO NC. ISOLATED
SHOWERS HAVE DEVELOPED FROM THE CENTRAL BLUE RIDGE AND WEST WHERE
THE SFC TEMPS HAVE REACHED THE UPR 80S. THICK CI EAST OF
THERE...AND ACROSS THE METRO AREAS...HAS LIMITED TEMPERATURES AND
SHOWER/STORM ACTIVITY. THIS IS DESPITE BOUNDARIES EAST OF THE BLUE
RIDGE FROM EARLY MORNING ACTIVITY AND THE STATIONARY FRONT. CI
WILL ACTUALLY THIN A BIT THE REST OF THE AFTERNOON PER VIS
SATELLITE...ALLOWING SOME UPR 80S TO BE REACHED. SO...WHILE POPS
WERE DELAYED A BIT IN THE GRIDS...SCATTERED SHOWERS AND
THUNDERSTORMS ARE STILL EXPECTED ACROSS THE LWX CWA LATER THIS
AFTERNOON INTO THE EVENING. SEVERE THREAT IS QUITE LIMITED FROM CI
AND MID LEVEL INVERSION/S/.

TONIGHT...ONGOING MCS ACTIVITY MOVING INTO THE EASTERN OH VLY IS
EXPECTED TO WANE THIS EVENING...THOUGH FORCING FROM THE REMNANTS
MAY SET OFF ADDITIONAL ACTIVITY OVER THE SWRN PORTIONS OF THE
CWA...THEREFORE SCATTERED THUNDERSTORMS WERE INCLUDED THROUGH
MIDNIGHT. MIN TEMPS MID 60S WEST...LOW 70S EAST.

&&

.SHORT TERM /LATE TONIGHT AND SUNDAY/...
12Z NAM/GFS DEVELOP A LOW ALONG THE STATIONARY FRONT OVER SE VA
LATE TONIGHT THROUGH SUNDAY. THE GFS IS MORE
AGGRESSIVE...SUGGESTING QUITE A RAINMAKER ACROSS THE SERN SECTIONS
OF THE CWA. HOWEVER...N-SIDE PRECIP IS ALMOST ALWAYS OVERDONE IN
THESE SITUATIONS /THOUGH THEY ARE MORE OF A COOL SEASON
FEATURE/. GIVEN NELY LLVL FLOW...SCATTERED SHOWERS WERE ADDED TO
THE SUNDAY MORNING GRIDS. AFTERNOON ACTIVITY LOOKS AGAIN BEST OVER
THE SWRN SECTIONS...WHERE SCATTERED THUNDERSTORMS WERE INCLUDED.
MAX TEMPS MUCH LOWER THAN PREVIOUSLY ADVERTISED...GIVEN THE CLOUDS
AND NELY FLOW FROM THE DEVELOPING LOW. EXPECT LOW TO MID 80S EAST
OF THE BLUE RIDGE...MID 80S KCHO AND WEST.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

A WARM FRONT WILL LIFT THROUGH THE AREA MONDAY...ALLOWING FOR A HOT
MID WEEK WITH TEMPS IN THE MID 90S TUE AND WED. 850 MB TEMPS ARE
FORECAST TO BE 20-22C. THAT WILL BRING THE POTENTIAL FOR HEAT
ADVISORIES AND WILL BE MENTIONED IN OUR HAZARDOUS WEATHER OUTLOOK.
HOWEVER WITH THE HOT AIRMASS OVER US...SHOULD BE JUST SCT TO
ISOLATED TSTMS DURING THE EARLY TO MID WEEK. A COLD FRONT SLOWLY
MOVING THRU THU AND FRI WILL BRING A BETTER CHANCE OF TSTMS AND
SOMEWHAT COOLER TEMPS.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
ISOLATED SHOWERS DEVELOPING FROM THE BLUE RIDGE AND WEST WILL
BECOME SCATTERED THUNDERSTORMS LATER THIS AFTERNOON. DEVELOPMENT
EAST OF THE BLUE RIDGE IS LIMITED BY THICK CI FROM OVERNIGHT
STORMS WEST. SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON INTO THE EVENING AT BEST.

A LOW DEVELOPS ACROSS THE SOUTHERN MID ATLANTIC LATE TONIGHT INTO
SUNDAY MORNING...BRINGING SHOWERS...POSSIBLE AFTERNOON
THUNDERSTORMS.

ISOLATED TO SCATTERED TSTMS WILL BE THE MAIN AVIATION THREAT FOR THE
UPCOMING WEEK WITH THE BEST CHANCES THU.

&&

.MARINE...
NO HEADLINES ANTICIPATED INTO NEXT WEEK. A STATIONARY FRONT
REMAINS FROM THE DELMARVA TO NORTH CAROLINA. A FEW THUNDERSTORMS
EXPECTED LATE THIS AFTERNOON INTO THE EVENING ACROSS THE
CHESAPEAKE BAY REGION. A SURFACE LOW WILL MOVE EAST ALONG THE
FRONT LATE TONIGHT THROUGH SUNDAY MORNING.

WINDS SHOULD REMAIN BELOW SCA LVLS THRU ERY NEXT WEEK ALTHOUGH SLY
CHANNELING MAY YIELD HIGHER GUSTS NEAR 15 KT TUE AND WED.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BAJ
NEAR TERM...BAJ
SHORT TERM...BAJ
LONG TERM...CS
AVIATION...BAJ/CS
MARINE...BAJ/CS
Hazardous weather outlook, Jun 18, 2:07 PM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT SAT JUN 18 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
190915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
307 PM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT AND HUMID AIR WITH AFTERNOON TEMPERATURES FORECAST TO BE IN
THE MID 90S WILL BRING THE POSSIBILITY OF HEAT ADVISORIES ON
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-190915-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
307 PM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 18, 2:32 PM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             2 NE GLENDOWER          37.86N  78.51W
06/17/2011  E1.25 INCH       ALBEMARLE          VA   PUBLIC

&&

EVENT NUMBER LWX1101027

CJL
Local storm report, Jun 18, 2:33 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
333 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             3 NNE SCOTTSVILLE       37.84N  78.48W
06/17/2011  E1.25 INCH       ALBEMARLE          VA   PUBLIC

&&

EVENT NUMBER LWX1101028

CJL
Local storm report, Jun 18, 2:34 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             4 NNE SCOTTSVILLE       37.85N  78.47W
06/17/2011  E1.00 INCH       ALBEMARLE          VA   PUBLIC

&&

EVENT NUMBER LWX1101029

CJL
Local storm report, Jun 18, 2:36 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
336 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             3 NE SCOTTSVILLE        37.83N  78.47W
06/17/2011  E0.88 INCH       ALBEMARLE          VA   PUBLIC

&&

EVENT NUMBER LWX1101030

CJL
Special weather statement, Jun 18, 3:31 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
431 PM EDT SAT JUN 18 2011

WVZ055-502-182100-
HARDY WV-EASTERN GRANT WV-
431 PM EDT SAT JUN 18 2011

...STRONG THUNDERSTORM TO AFFECT HARDY AND EASTERN GRANT COUNTIES...

AT 432 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
EAST OF PETERSBURG...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE RIG AND FISHER.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3912 7901 3894 7896 3895 7914 3904 7916
TIME...MOT...LOC 2032Z 262DEG 6KT 3900 7908

KRAMAR
Special weather statement, Jun 18, 4:58 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
558 PM EDT SAT JUN 18 2011

WVZ055-502-182230-
HARDY WV-EASTERN GRANT WV-
558 PM EDT SAT JUN 18 2011

...STRONG THUNDERSTORM TO AFFECT HARDY AND EASTERN GRANT COUNTIES...

AT 558 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF MEDLEY...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE WILLIAMSPORT.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3924 7898 3909 7893 3912 7908 3920 7909
TIME...MOT...LOC 2158Z 255DEG 6KT 3915 7903

KRAMAR

The radar

The Sterling radar (KLWX), 133 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardy

When
June 18, 5:05 PM EST
Where
Hardy County, 1.55 mi WSW of Flats
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
39.170, -79.006

Limbs and branches were down from thunderstorm winds just south of Williamsport Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324874.